Alert archive / Michigan / Winter Storm Warnings in 2008
Winter Storm Warning 4, NWS Marquette, MI
NWS Marquette, MI issued this winter storm warning at Apr 10, 2008, 5:18 AM EDT for 12 counties in Michigan. It took effect at Apr 11, 2008, 2:00 AM EDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2008, 5:18 AM EDT (09:18 UTC)
- In effect from
- Apr 11, 2008, 2:00 AM EDT
- Expired
- Apr 12, 2008, 11:16 AM EDT
- In force
- 33 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Baraga County, MI, Delta County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Ontonagon County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 26 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this winter storm warning went out at Apr 9, 7:55 PM EDT, 9 hours 23 minutes earlier.
Area forecast discussion, Apr 9, 7:55 PM EDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
755 PM EDT WED APR 9 2008
UPDATED FOR 00Z TAF ISSUANCE
SHORT TERM TO 00Z FRI...
UPPER AIR PATTERN CONSISTS OF A 500 MB NEGATIVELY TILTED TROUGH AND
CLOSED LOW OVER THE U.P. LATE THIS MORNING AND THIS CONTINUES TO
PULL OUT. ATTENTION THEN TURNS TO THE NEXT STORM WHICH WILL BE A
POWERFUL AND BIG STORM AND THIS SYSTEM IS CURRENTLY WITH A DEEP
TROUGH IN THE ROCKIES.
NAM SHOWS A SHORTWAVE RIDGE AFFECTING THE AREA TONIGHT WITH A CLOSED
500 MB LOW FORMING IN THE ROCKY MOUNTAIN TROUGH AND CLOSING OFF 12Z
THU. THE NAM THEN TAKES THIS 500 MB CLOSED LOW NE AND HEADS IT
SLOWLY EAST TO SW LOWER MI 00Z SUN. NAM TAKES THE SFC LOW FROM NORTH
OF KOKC 12Z THU TO NEAR CLEAR LAKE IOWA 12Z FRI TO NW OF KMKE 12Z
SAT TO NEAR SAGINAW BAY 00Z SUN. GFS TAKES THE SFC LOW FROM SOUTH OF
KICT 12Z THU TO NEAR KFOD 12Z FRI TO CENTRAL LOWER MI 12Z SAT TO THE
EASTERN SEABOARD 00Z SUN. NAM IS A BIT QUICKER BRINGING IN SOME QPF
WITH THE SW CWA GETTING QPF BY 00Z FRI. NAM ALSO BRINGS IN SOME
850-500 MB Q-VECTOR CONVERGENCE ALONG WITH DEEP MOISTURE 00Z ACROSS
THE SOUTHERN HALF OF THE CWA WITH STRONGER DYNAMICS AND DEEPER
MOISTURE ARRIVING THU NIGHT. NAM SHOWING ISENTROPIC LIFT WITH EAST
FLOW 00Z FRI...BUT FLOW IS FROM A DRY HIGH PRESSURE SYSTEM TO THE
NORTH AND THINKING IS THAT THE NAM MIGHT BE A BIT TOO QUICK TO BRING
PCPN INTO CWA LATE THU AFTERNOON WITH DRY EASTERLY FLOW IN THE LOW
LEVELS. GFS IS ABOUT THE SAME AND AGAIN LOOKS TO BE TOO QUICK
BRINGING IN PCPN WITH THAT DRY NORTH AND EAST FLOW ON THE ISENTROPIC
SURFACES IN THE LOW LEVELS. THIS DRY AIR WILL HAVE TO BE OVERCOME
AND WILL TAKE A WHILE WITH VIRGA HAVING TO MOISTEN THE LOWER LEVELS
TO GET PCPN TO THE SURFACE. WILL CONTINUE DRY FOR NOW THROUGH THU.
MAIN STORY TONIGHT WILL BE THE LOW CLOUDS WHICH SHOULD STICK AROUND
FOR A WHILE. 12Z KINL...KMSP AND KGRB SOUNDINGS SHOWED AN INVERSION
WITH MOISTURE TRAPPED AT THE LOW LEVELS. VISIBLE SATELLITE SHOWS LOW
CLOUDS AROUND THE AREA ARE HAVING A HARD TIME ERODING AND MIXING OUT
WITH THIS INVERSION EXCEPT IN A FEW PLACES WHERE SOME DOWNSLOPE IS
OCCURRING WHICH IS CAUSING SOME THINNING OF THE LOW CLOUDS. NAM
SHOWING ON ISENTROPIC SURFACES AT THE LOWEST LEVELS BELOW 925 MB
THAT THIS MOISTURE STAYS THROUGH THE NIGHT AND IT LINED UP WELL ON
ISENTROPIC SURFACES ON I270K-I285K WITH LOTS OF MOISTURE WHERE THESE
LOW CLOUDS WERE TODAY. NAM SHOWS THIS LOW LEVEL MOISTURE REMAINING
OVERNIGHT...SO THINKING IS THAT EVEN IF IT TRIES TO CLEAR OR SOME
THIN SPOTS OPEN UP...THESE WILL QUICKLY FILL BACK IN TONIGHT.
TEMPERATURES WILL NOT MOVE MUCH AND WENT SLIGHTLY WARMER FOR LOWS
TONIGHT DUE TO CLOUD COVER. CUT HIGHS BACK ON THU A BIT WITH PLENTY
OF CLOUDS WITH LOW CLOUDS EARLY REPLACED BY A MID AND HIGH LEVEL
DECK THROUGHOUT THE MORNING WITH VERY LITTLE CHANCE FOR ANY SUNSHINE.
.LONG TERM...
THE GFS IS COMING MORE IN LINE WITH THE CANADIAN AND EUROPEAN
MODELS. THUS WILL GO WITH A COMPROMISE OF THESE SOLUTIONS WITH THE
GREATER EMPHASIZE ON THE ECMWF/CANADIAN. AFTER H72...WENT WITH ONLY
ECMWF. SEE HPC DISCUSSION ON THIS SUBJECT. THE MID LEVEL LOW WILL
SHIFT TO NEAR KOMA AREA THURSDAY NIGHT AS THE SURFACE LOW SLIDES
INTO NORTH CENTRAL IOWA. A WARM FRONT LEADING THE LOW WILL STRETCH
ACROSS NORTHERN ILLINOIS...SOUTHERN MICHIGAN INTO THE LOWER GREAT
LAKES. A COLD FRONT WILL EXTENDING SOUTH FROM LOW THROUGH THE MIDDLE
AND LOWER MISSISSIPPI RIVER VALLEY. A LARGE HIGH WILL REMAIN OVER
HUDSON BAY. 290K ISENTROPIC ANALYSIS AHEAD OF THE LOW SHOWS STRONG
LOW LEVEL ASCENT OVER THE FORECAST AREA. THIS ALONG WITH THE STRONG
PVA/Q-VECTOR CONVERGENCE PASSING OVER THE AREA WILL CONTRIBUTE TO
MOST OF THE INSTABILITY OVER THE AREA. CONSIDERABLE LOW LEVEL
MOISTURE WILL FEED INTO THE AREA TO ADD TO THE PRECIPITATION. A DRY
SLOT ASSOCIATED WITH THE LOW WILL STAY FAR ENOUGH TO THE SOUTH THAT
SHOULD NOT AFFECT THE AREA. TEMPERATURES PROFILES OF THE ATMOSPHERE
WILL BE THE CRITICAL FACTOR IN DETERMINING RAIN/SNOW RATIO. PROFILES
SUGGEST THE EASTERN U.P. WILL SEE MORE RAIN/SNOW MIX. OVERNIGHT THE
RAIN/SNOW MIX WILL CHANGE OVER TO MAINLY SNOW AFTER MIDNIGHT.
THE LOW WILL SHIFT NORTHEAST INTO NORTHEAST IOWA FRIDAY AFTERNOON
AND REACHING CENTRAL WISCONSIN ON SATURDAY AFTERNOON. MOISTURE WILL
CONTINUE TO WRAP AROUND THE LOW INTO THE FORECAST AREA. THE ECMWF
PROFILE IS WARMER THAN EITHER THE GFS OR CANADIAN. THE CANADIAN IS
SIGNIFICANTLY DRIER THAN EITHER GFS OR CANADIAN. THUS WILL GO WITH
ONLY A WATCH AT THIS TIME AS THERE IS STILL COME UNCERTAINTY OF HOW
MUCH MOISTURE WILL BE AVAILABLE AND HOW COLD.
THE LONGWAVE TROUGH OVER THE GREAT LAKES WILL MOVE TO SOUTHERN
QUEBEC AND THE LOWER GREAT LAKES SATURDAY NIGHT AND SUNDAY. THE
RIDGE OVER THE CANADIAN ROCKIES WILL SHIFT INTO THE CANADIAN
PRAIRIES. SOME SHORTWAVE ENERGY WILL TRACK INTO WESTERN ONTARIO.
MEANWHILE...THE SURFACE LOW OVER IOWA WILL RACE EAST TO NEW ENGLAND
AS A SURFACE RIDGE ENTER THE NORTHERN PLAINS AND NORTHERN ONTARIO.
DRY AIR WILL ADVECT INTO THE FORECAST AREA ON MONDAY REDUCING THE
CHANCES OF SNOW OVER THE FORECAST AREA.
THE LONGWAVE TROUGH WILL SHIFT TO THE ATLANTIC COAST SUNDAY NIGHT
AND MONDAY...WHILE THE RIDGE ENTERS INTO THE UPPER GREAT LAKES
REGION. A WEAK SHORTWAVE WILL SLIP ACROSS THE UPPER GREAT LAKES ON
SUNDAY NIGHT. THE SURFACE RIDGE WILL BLANKET MUCH OF THE EAST HALF
OF CONUS. MEANWHILE...A LOW WILL DROP OUT OF CENTRAL CANADA INTO
SOUTHERN MANITOBA. AN ASSOCIATED FRONTAL SYSTEM WILL SWEEP INTO
NORTHERN PLAINS. DRY STABLE AIR WILL REMAIN IN PLACE. ANOTHER
LONGWAVE TROUGH WILL DEVELOP OVER THE CANADIAN PRAIRIE.
THE NEXT LONG WAVE TROUGH WILL SWEEP INTO THE FORECAST AREA TUESDAY
THROUGH WEDNESDAY. THE SURFACE LOW WILL DROP OUT OF CENTRAL CANADA
INTO WESTERN ONTARIO DRAGGING A COLD FRONT INTO WEST END OF THE
FORECAST AREA. THUS LOOKING FAVORABLE FOR THE NEXT SYSTEM TO ENTER
THE AREA BY MID WEEK.
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
ALTHOUGH LOW LEVEL MOISTURE WAS THINNING OUT A BIT WITH A RIDGE
BUILDING INTO THE AREA...EXPECT UPSLOPE NE FLOW INTO KSAW TO BRING
MVFR CIGS BACK INTO THE IFR RANGE OVERNIGHT WITH SOME MVFR VSBY FOG
POSSIBLE. CIGS SHOULD AGAIN LIFT INTO THE MVFR RANGE THU
MORNING AS DRIER AIR MOVES IN WITH INCRASING ACYC ENE FLOW FROM HIGH
PRES OVER NRN ONTARIO. MAINLY MVFR CIGS ARE EXPECTED TO PREVAIL AT
KCMX WITH PERIODS OF VFR THIS EVENING.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
A LONG LIVED GALE EVENT WILL SET UP STARTING THU AFTERNOON AND
LASTING INTO SAT AS A STRONG LOW PRESSURE SYSTEM DEVELOPS TO THE
SOUTH WITH HIGH PRESSURE TO THE NORTH. THE PRESSURE GRADIENT BETWEEN
THESE TWO SYSTEMS WILL CAUSE A STRONG GALE. THE LOW WILL MOVE SLOWLY
AND REMAIN TO THE SOUTH...SO GALES WILL LAST THROUGH SAT. WITH THE
GALES...THE WAVES WILL BE HIGH ON THE LAKE AS THERE IS ENOUGH COLD
AIR AROUND TO CAUSE HIGH WAVES AS THE WIND GETS TO THE SURFACE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH SATURDAY
EVENING FOR MIZ001>007-009>014-084-085.
LAKE SUPERIOR...
GALE WARNING LSZ162-263 18Z THU THROUGH 15Z SAT.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...GM
LONG TERM...DLG
AVIATION...JLB
MARINE...GMHazardous weather outlook, Apr 9, 4:00 PM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EDT WED APR 9 2008 MIZ001>007-009>014-084-085-101200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 400 PM EDT WED APR 9 2008 /300 PM CDT WED APR 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY NIGHT INTO SATURDAY...ANOTHER WINTER STORM WILL BRING STRONG WINDS AND A MIX OF RAIN...HEAVY WET SNOW...AND SLEET TO WEST AND CENTRAL UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENTS FOR FURTHER DETAILS ABOUT THIS STRONG EARLY SPRING SNOWSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS. LSZ162-240>251-263>267-101200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 400 PM EDT WED APR 9 2008 /300 PM CDT WED APR 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALES WILL START THURSDAY AFTERNOON ACROSS THE WESTERN PART OF LAKE SUPERIOR AND THEN WILL CONTINUE ACROSS THE ENTIRE LAKE INTO SATURDAY. GALES UP TO 45 KNOTS ARE EXPECTED WITH A FEW STORM FORCE WIND GUSTS TO 50 KNOTS POSSIBLE THURSDAY NIGHT INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-250-101200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 400 PM EDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EAST GALES TO 35 KNOTS ARE POSSIBLE ALONG PORTIONS OF THE LAKE MICHIGAN SHORELINE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MICHELS
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 5:18 AM EDT | Blizzard Warning | MQT | Houghton, Keweenaw | 40 hr |
| Apr 10, 3:30 PM EDT | Lakeshore Flood Statement | MQT | Marquette | 53 hr |
Nearby
Winter Storm Warnings in Michigan, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.